Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 139, NWS Columbia, SC

July 21, 2005Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2005, 5:15 PM EDT for Calhoun County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 5:15 PM EDT (21:15 UTC)
Expired
Jul 21, 2005, 5:45 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 212115
SVRCAE
SCC017-212145-
/O.NEW.KCAE.SV.W.0139.050721T2115Z-050721T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
  CAMERON...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMERON BY 540 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3373 8071 3361 8080 3354 8071 3364 8055

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:57 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT THU JUL 21 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SURFACE TROUGH AND TROPICAL MOISTURE CONTINUES ACROSS THE AREA.
MODERATE TO STRONG INSTABILITY THIS AFTERNOON AND EVENING WITH
SURFACE BASED LI TO -8. CAPE AROUND 3000 J/KG. CUMULUS DEVELOPMENT
IN AREA OF LOW LEVEL CONVERGENCE FROM PEE DEE SOUTHWEST TO AROUND
0GB AT THE MOMENT. RADAR SHOWING SHOWERS DEVELOPING IN THAT AREA.
HARD TO FIND SHORT WAVES ON WATER VAPOR...BUT MODELS SUGGEST SOME
MID LEVEL FORCING THIS EVENING. WILL CONTINUE FORECAST OF
SCATTERED THUNDERSTORMS DURING THE EVENING HOURS
TONIGHT...DIMINISHING TOWARD MIDNIGHT. SCATTERED THUNDERSTORMS
AGAIN FRIDAY AFTERNOON WITH TROUGH AND LOW LEVEL MOISTURE
REMAINING. THERE MAY BE A MORE VIGOROUS SHORT WAVE FRIDAY
AFTERNOON AS THE UPPER LEVEL FLOW BECOMES MORE AMPLIFIED ACROSS
THE NORTHEASTERN AND MID ATLANTIC STATES. SURFACE COLD FRONT
EXPECTED TO MOVE INTO THE MID ATLANTIC STATES DURING THE DAY
FRIDAY. SURFACE TROUGH IN THE CAROLINAS SHOULD SHIFT TO THE COAST
FRIDAY NIGHT AND SATURDAY WITH SLIGHTLY DRIER AIR...MAINLY ALOFT
MOVES INTO CENTRAL SOUTH CAROLINA. RIDGE ALOFT BUILDING EAST FROM
THE MIDWEST SATURDAY...MODELS SHOW POSSIBLE STRONG INSTABILITY BUT
MOISTURE SHALLOW AND MID LEVEL CAP DEVELOPING AS SUBSIDENCE INCREASES
...WILL FORECAST ISOLATED AFTERNOON THUNDERSTORMS SATURDAY.
TEMPERATURE FORECAST...WILL GO AT OR BELOW MOS CONSENSUS NEXT
COUPLE OF DAYS...WITH SOIL MOISTURE HIGH...UPPER 90S APPEARS
SLIGHTLY TOO HIGH. MID 90S SHOULD KEEP HEAT INDEX VALUES MAINLY AT
BELOW 105 DEGREES IN THE AFTERNOON...SO WILL HOLD OFF ON HEAT
ADVISORY.

NOTE TROPICAL LOW IN THE BAHAMAS FORECAST TO MOVE NORTHWEST AND
MEANDER NEAR THE EAST COAST OF FLORIDA...SEE LATEST INFORMATION
FROM TPC.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...

REMOVED POPS FOR SUNDAY AS ENSEMBLE GUIDANCE CONTINUES TO SUGGEST
LOW POPS DUE TO SUBSIDENCE...DRIER AIRMASS. UPPER LEVEL RIDGE
WEAKENING MONDAY NIGHT WITH SURFACE TROUGH ACROSS AREA THROUGH
REST OF PERIOD...WILL FORECAST ISOLATED TO SCATTERED AFTERNOON
THUNDERSTORMS WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
AIRMASS UNSTABLE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS
EXPECTED. CONDITIONS MAINLY VFR BUT SOME VSBYS NEAR 6 MILES IN
HAZE AGS-OGB. SLOW MOVING THUNDERSTORMS MAY DROP A LOT OF RAIN NEAR
2 INCHES AS PWS 2.3 INCHES. BRIEF IFR CONDITIONS POSSIBLE NEAR
THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
MAY LINGER TOWARD MIDNIGHT WITH A SURFACE TROUGH. OVERNIGHT...
PATCHY FOG AGAIN NEAR SUNRISE FRIDAY WITH VSBYS GENERALLY 3-5 MILES.
AGS MAY BE A BIT LOWER AT 1 MILE FOR A COUPLE OF HOURS AROUND
SUNRISE. SCATTERED THUNDERSTORMS AGAIN FOR MAINLY FRIDAY AFTERNOON.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

19/19/19
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT THU JUL 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING.
VERY HEAVY RAIN WILL OCCUR WITH A FEW OF THE THUNDERSTORMS
WITH A THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 21, 5:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT THU JUL 21 2005

SCZ031-037-212145-

CALHOUN-SUMTER-
510 PM EDT THU JUL 21 2005

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SUMTER COUNTY AND
CALHOUN COUNTY THROUGH 545 PM EDT...

AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF ST.
MATTHEWS...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ST. MATTHEWS AND
PINEWOOD THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. BOATERS
AT THE NORTHERN END OF LAKE MARION SHOULD BE AWARE OF THIS STORM.

10

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.